Synthetic cannabinoid harm in Taranaki
- Synthetic Cannabinoids
A particularly dangerous batch of synthetic cannabinoids is currently present in Taranaki.
How to identify the drug
- Usually described as a white, off-white or yellow brown powder.
- Usually sprayed onto dehydrated plant material and smoked.
- Often a chemical smell and sprayed plant material may be sticky - it is noticeably different from cannabis.
- It can be vaped or consumed orally.
- Appearance and effects can vary among synthetic cannabinoids.
This notification is to advise of a particularly dangerous batch of synthetic cannabinoids (also known as synthetics, synnies) likely linked to at least one death and another serious hospitalisation in the Taranaki region. It's possible this batch is also present in other regions of New Zealand.
UPDATE 28 July 2021: There has been a second death in Taranaki also thought to be likely linked to synthetic cannabinoids.
High Alert recommends extreme caution consuming synthetic cannabinoids, especially in the Taranaki Region at this time.
It's likely the synnie responsible for this harm is 4F-MDMB-BICA. It's possible other synthetic cannabinoids substances are also involved. 4F-MDMB-BICA has been implicated in a number of deaths overseas and other harm events in New Zealand.
How to recognise symptoms of the drug
Synnies can have harmful and unpredictable effects. Immediate effects may include:
- Fast or irregular heartbeat
- Sedation, drowsiness
- Slowed reaction times
- Difficulty breathing
- Nausea, or vomiting
- Temporary paralysis
- Confusion, loss of touch with reality
- Paranoia, anxiety and panic attacks
- Loss of consciousness
How to reduce harm from the drug
High Alert recommends extreme caution consuming synthetic cannabinoids, especially in Taranaki at this time.
The synthetic cannabinoids in circulation are very dangerous.
People may collapse or “drop”, foam at the mouth, or experience temporary paralysis. The effects are often worse if taken at the same time as alcohol and other drugs, if a person is unwell, or experiencing mental distress.
Synthetic cannabinoids can vary in strength and concentration. They are often diluted and sprayed onto plant material, leading to different concentrations. This makes it harder to predict how strong the effects will be, even when using synthetic cannabinoids from the same packet.
It is safest not to use synthetic cannabinoids. However, if someone is going to use synthetic cannabinoids:
- Use very small amounts and wait for the full effect before choosing to have more. This can reduce the chance of overdosing.
- Ensure one person around is not using and knows how to help if needed.
- Sit down before using to reduce the chance of injury if the person loses consciousness.
- Anytime someone loses consciousness or ‘drops,’ place them in a stable side position and continuously check that they are still breathing.
Always call 111 immediately and ask for an ambulance if someone:
- is unconscious
- stops breathing
- has a seizure
- is extremely agitated for longer than 15 minutes
- has chest pain or breathing difficulties for longer than 5 minutes.
Always tell emergency responders what someone has taken – you won’t get in trouble, and it could save a life.
For further harm reduction information, please see the Drug Foundation’s synthetic cannabinoids page.
If you have heard of any reports of this drug, please let us know through the Report unusual effects page, the alert ID is N21/0019. All submissions are anonymous.
Are you concerned about your own drinking or drug taking? Reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential.
You can also chat to the Alcohol Drug Helpline team online through the website, or:
- Call the Māori Line on 0800 787 798 for advice and referral to kaupapa Māori services.
- Call the Pasifika Line on 0800 787 799 for advice and referral to services developed for Pacific people.
- Call the Youth Line on 0800 787 984 for advice and referral to services for young people.